A Dangerous Prescription
Herbs can harm, especially when taken with traditional drugs.
April 17, 2000 (San Francisco) -- When 71-year-old Doris Sargent couldn't sleep last year, she turned to her grocery store for something safe and natural: St. John's wort. "I'd heard it was the poor man's Prozac," she says.
Because Sargent had had a kidney transplant a few years earlier, she asked her kidney specialist about the St. John's wort and several other supplements she took, just to be safe. He indicated he didn't know much about them, but added that if she thought they helped, they probably couldn't hurt.
It turns out both may have been wrong.
Researchers have long suspected that herbs and prescription drugs can interact, but a recent study has found that mixing the two can cause more harm than anyone had realized. In the February 12 issue of Lancet, Swiss researchers reported that St. John's wort, a top-selling herb used to treat depression and other maladies, seemed to interfere with the metabolism of cyclosporine, an anti-rejection drug given to transplant patients.
In the same issue of Lancet, St. John's wort was found to reduce the effectiveness of the AIDS drug indinavir, according to researchers at the Clinical Pharmacokinetics Research Laboratory at the National Institutes of Health (NIH). Apparently St. John's wort can influence the body's ability to break down or flush critical drugs out of the body quickly, so that people with AIDS -- and perhaps those with transplanted organs, like Sargent -- get only half their needed dose.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions